Let’s talk about anaphylaxis

By Dr Pinzon CharryAllergies23 May 2017

Anaphylaxis is the most severe and potentially dangerous type of allergic reaction. It is especially serious as it usually affects multiple bodily systems including skin (hives), respiratory (difficulty breathing), gastro-intestinal (vomiting) and cardiovascular (fainting, low blood pressure).

Most anaphylaxis sufferers experience symptoms within the first 2 hours of being exposed to the trigger, in others, a delayed reaction which rapidly becomes life threatening can occur. Anaphylaxis in young children can be particularly difficult to recognise. Signs to watch for include noisy breathing, voice hoarseness, persistent cough or floppiness (usually after food exposure) – if a child in your care presents with any of these symptoms, urgent assessment and treatment is required.

In Australian children, the most common triggers of anaphylaxis come from food. Milk, eggs, peanuts, tree nuts, sesame, fish, shellfish, wheat and soy are responsible for more than 90 percent of reactions. Other common triggers include:

  • Reactions to insect stings from bees or wasps, bites from ticks or ants in susceptible individuals.
  • Medications are a rather rare cause of anaphylaxis in children however adults can experience severe reactions to antibiotics, pain killers or anaesthetic agents.

How to treat anaphylaxis

Any anaphylactic reaction must be treated as a medical emergency and requires urgent treatment and administration of adrenaline. The following procedure should be followed when managing an episode of anaphylaxis –

  • Lie the person flat, or if breathing is difficult allow the person to sit
  • Give adrenaline by intramuscular injection using an adrenaline autoinjector (Epipen) if available
  • Call an ambulance on 000 (Australia)
  • Call for assistance/family/emergency contacts

Whilst antihistamines can be used to treat mild or moderate allergic reactions, antihistamines have no role in treating or preventing anaphylaxis. Adrenaline is always required.

We know that in children with fatal or near-fatal anaphylaxis the combination of food allergy and asthma is usually present. Therefore, if a child with known asthma and food (insect/medication) allergy has sudden breathing difficulty, adrenaline should be given immediately followed by their usual asthma medication.

For further information visit www.allergy.org.au or www.allergyfacts.org.au and seek expert medical advice.

 


If your child is experiencing regular symptoms or side effects from anaphylaxis, it may be time to seek paediatric specialist care. Make an appointment with Dr Pinzon Charry, call 07 3177 2000 or use the booking form to make an appointment.


SHARE
OUR LOCATIONS

We have a number of locations around Brisbane to help make it easier for you to find us!

VIEW OUR LOCATIONS